Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 46, NWS Pittsburgh, PA

July 4, 2018Allegheny County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 4, 2018, 8:37 PM EDT for Allegheny County, Westmoreland County, Pennsylvania. It was in force for 113 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2018, 8:37 PM EDT (00:37 UTC)
Expired
Jul 4, 2018, 10:30 PM EDT
In force
113 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Allegheny County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 36 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 8:39 PM EDTFLASH FLOOD1 E Valley Camp, PA2300 BLOCK FREEPORT ROAD FLOODED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 0.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2018-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2018-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1183 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1641 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

837 
WGUS51 KPBZ 050037
FFWPBZ
PAC003-129-050230-
/O.NEW.KPBZ.FF.W.0046.180705T0037Z-180705T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
837 PM EDT WED JUL 4 2018

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Northeastern Allegheny County in southwestern Pennsylvania...
  Northwestern Westmoreland County in southwestern Pennsylvania...

* Until 1030 PM EDT.

* At 836 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 1 inch.

  ADDITIONAL RAINFALL...Up to 1 inch.

* Some locations that may experience flooding include...
  Penn Hills...                     Shaler Township...
  Plum...                           Hampton Township...
  New Kensington...                 Lower Burrell...
  Harrison Township...              O'hara Township...
  Oakmont...                        Fox Chapel...
  Arnold...                         Tarentum...

This includes  Pennsylvania Turnpike between mile markers 43 and 51.
 
Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4061 7961 4048 7975 4054 7987 4047 7997
      4055 7994 4065 7984

$$
34
2 follow-up statements
839 
WGUS71 KPBZ 050141
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
941 PM EDT WED JUL 4 2018

PAC003-129-050230-
/O.CON.KPBZ.FF.W.0046.000000T0000Z-180705T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-Westmoreland PA-
941 PM EDT WED JUL 4 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
NORTHEASTERN ALLEGHENY AND NORTHWESTERN WESTMORELAND COUNTIES...

At 940 PM EDT, radar indicated heavy rain in the warned area has 
taper off; however, runoff will continue. 

FLASH FLOODING...     Occurring.

ESTIMATED RAINFALL... Up to 2 inches.

ADDITIONAL RAINFALL...Up to 1/2 inch.

Some locations that may experience flooding include...
Penn Hills...                     Shaler Township...
Plum...                           Hampton Township...
New Kensington...                 Lower Burrell...
Harrison Township...              O'hara Township...
Oakmont...                        Fox Chapel...
Arnold...                         Tarentum...

This includes  Pennsylvania Turnpike between mile markers 43 and 51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4061 7961 4048 7975 4054 7987 4047 7997
      4055 7994 4065 7984

$$
34
891 
WGUS71 KPBZ 050227
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1027 PM EDT WED JUL 4 2018

PAC003-129-050235-
/O.EXP.KPBZ.FF.W.0046.000000T0000Z-180705T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-Westmoreland PA-
1027 PM EDT WED JUL 4 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN ALLEGHENY AND
NORTHWESTERN WESTMORELAND COUNTIES WILL EXPIRE AT 1030 PM EDT...

The heavy rain has ended and flood waters will continue to gradually 
recede. Please continue to heed any remaining road closures.

LAT...LON 4061 7961 4048 7975 4054 7987 4047 7997
      4055 7994 4065 7984

$$
34

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 7:13 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 4, 7:13 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
713 PM EDT Wed Jul 4 2018

.SYNOPSIS...
One more day of hot and humid weather is expected before a cold
front brings widespread showers and thunderstorms Thursday night
into Friday. Afterward, dry weather and seasonal temperatures
are expected over the weekend and into next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
Residual outflow boundaries from earlier convection has
led to some minor expansion in thunderstorm coverage this
evening. These boundaries will be the only focus for further
development and with very little steering flow/shear, expect
updrafts will not maintain themselves all too long. Still, heavy
rain due to their slow movement may result in some localized
flooding problems, especially if more than one storm passes over
an area. Upped PoPs through early tonight as a result of the
radar, latest mesoanalysis and hrrr model data, which seems to
represent the current situation well.

Otherwise, have let the heat advisory to expire on time, despite
some mesonet sites still suggesting just at 100 apparent temps.

Previous...
A shortwave moving over the upper ridge will help bring another
chance of showers and thunderstorms on Thursday. Temperatures
and heat indices will not be as high on Thursday as they are
today thanks to more widespread cloud cover, but highs will
still reach into the upper 80s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
Models are in good agreement showing a cold front crossing the
region Thursday night into Friday. Likely pops will continue
south and east of Pittsburgh Friday morning, but the bulk of the
rain should have moved to the south by Friday afternoon. High
pressure will then build in to start the weekend. High
temperatures in the upper 70s on Saturday will be a refreshing
change.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
High pressure will maintain dry conditions with less humidity
and seasonal temperatures through Monday before the next system
begins to impact the region on Tuesday. The weather should then
be dry on Wednesday.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
Scattered showers and thunderstorms propagating along existing
outflow boundaries will continue through the late evening. This will
only temporarily interrupt otherwise VFR conditions expected to
persist through early Thursday morning. There is some potential for
patchy fog development in the pre-dawn, but difficult to predict
exactly where this would impact, as it may weigh heavily on ongoing
area precipitation trends.

Otherwise, VFR conditions are expected to persist through the
duration of the TAF period, marred only by afternoon thunderstorm
chances Thursday.

OUTLOOK...
A frontal passage early Friday morning will ensure VFR
conditions through the weekend, with breezy north winds at 15 to 20
knots likely Friday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 4, 7:41 PM EDT, 56 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
741 PM EDT Wed Jul 4 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-052345-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
741 PM EDT Wed Jul 4 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

34

In the hours before

Local storm report, Jul 4, 8:23 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
823 PM EDT WED JUL 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     1 SE MOUNT OLIVER       40.40N  79.98W
07/04/2018                   ALLEGHENY          PA   911 CALL CENTER

            TREE BLOCKING ROADWAY AT WAGNER ST. AND BECKS RUN RD.

&&

EVENT NUMBER PBZ1803225

MF
Local storm report, Jul 4, 8:25 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
825 PM EDT WED JUL 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TSTM WND DMG     UNITY                   40.49N  79.79W
07/04/2018                   ALLEGHENY          PA   911 CALL CENTER

            LARGE TREE ON VEHICLE ALONG HULTON RD.

&&

EVENT NUMBER PBZ1803226

MF
Local storm report, Jul 4, 8:29 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
829 PM EDT WED JUL 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     FLASH FLOOD      1 SE BLAWNOX            40.48N  79.86W
07/04/2018                   ALLEGHENY          PA   911 CALL CENTER

            VEHICLES STUCK IN FLOODED ROADWAY AT ALLEGHENY RIVER
            BLVD. AND SANDY CREEK RD.

&&

EVENT NUMBER PBZ1803227

MF
Local storm report, Jul 4, 8:31 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
831 PM EDT WED JUL 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     TSTM WND DMG     1 ENE MILLTOWN          40.51N  79.79W
07/04/2018                   ALLEGHENY          PA   911 CALL CENTER

            TREE DOWN BLOCKING ROADWAY AT REPP RD. AND MILLTOWN RD.

&&

EVENT NUMBER PBZ1803228

MF
Special weather statement, Jul 4, 8:31 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
831 PM EDT WED JUL 4 2018

PAZ021-073-050115-
Westmoreland-Allegheny-
831 PM EDT WED JUL 4 2018

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
GUSTY WIND AND HEAVY RAIN WILL AFFECT NORTHEASTERN ALLEGHENY AND
NORTHWESTERN WESTMORELAND COUNTIES...

At 831 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Sharpsburg to Springdale. the storms are
nearly stationary.

Wind gusts up to 50 mph and small hail are possible with these
storms.

Locations impacted include...
Pittsburgh...                     Penn Hills...
Ross Township...                  McCandless Township...
Monroeville...                    Shaler Township...
Plum...                           Murrysville...
Hampton Township...               Wilkinsburg...
New Kensington...                 Lower Burrell...

This includes  Pennsylvania Turnpike between mile markers 37 and 55.

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Seek safe shelter inside a building or vehicle.

LAT...LON 4054 8004 4063 8000 4066 7977 4063 7963
      4050 7966 4044 7978 4040 7990
TIME...MOT...LOC 0031Z 182DEG 4KT 4048 7993 4054 7977

TAX
Local storm report, Jul 4, 8:34 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
834 PM EDT WED JUL 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     FLASH FLOOD      1 SSW ASPINWALL         40.48N  79.91W
07/04/2018                   ALLEGHENY          PA   LAW ENFORCEMENT

            WASHINGTON BLVD. AT ALLEGHENY RIVER BLVD. FLOODED

&&

EVENT NUMBER PBZ1803229

MF

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:31 PM EDTSpecial Weather StatementPBZAllegheny44 min
Jul 4, 9:26 PM EDTSevere Thunderstorm WarningPBZButler34 min
Jul 4, 10:43 PM EDTAreal Flood AdvisoryPBZAllegheny, Westmoreland4 hr
Jul 4, 11:08 PM EDTFlash Flood WarningPBZForest3 hr
Jul 5, 2:51 AM EDTAreal Flood AdvisoryPBZWestmoreland3 hr
Jul 5, 2:55 AM EDTAreal Flood AdvisoryPBZIndiana, Westmoreland3 hr
Jul 5, 4:10 AM EDTFlash Flood WatchPBZAllegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 8 more19 hr
Jul 5, 4:18 AM EDTAreal Flood AdvisoryPBZIndiana3 hr
Jul 5, 5:32 AM EDTAreal Flood AdvisoryPBZArmstrong, Indiana3 hr
Jul 5, 5:40 AM EDTAreal Flood AdvisoryPBZAllegheny, Westmoreland94 min
Jul 5, 7:07 AM EDTFlash Flood WarningPBZAllegheny3 hr
Jul 5, 12:59 PM EDTSpecial Weather StatementPBZMercer31 min
Jul 5, 1:02 PM EDTSpecial Weather StatementPBZButler28 min
Jul 5, 1:31 PM EDTSpecial Weather StatementPBZBeaver29 min
Jul 5, 1:44 PM EDTSpecial Weather StatementPBZMercer31 min
Jul 5, 1:55 PM EDTSevere Thunderstorm WarningPBZButler, Mercer, Venango35 min
Jul 5, 2:00 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence30 min
Jul 5, 2:39 PM EDTSevere Thunderstorm WarningPBZBeaver36 min
Jul 5, 2:44 PM EDTSevere Thunderstorm WarningPBZButler31 min
Jul 5, 2:50 PM EDTSpecial Weather StatementPBZJefferson55 min
Jul 5, 3:03 PM EDTAreal Flood AdvisoryPBZClarion73 min
Jul 5, 3:13 PM EDTSpecial Weather StatementPBZBeaver47 min
Jul 5, 3:34 PM EDTSevere Thunderstorm WarningPBZBeaver, Washington41 min
Jul 5, 3:58 PM EDTSpecial Weather StatementPBZIndiana47 min
Jul 5, 5:04 PM EDTSevere Thunderstorm WarningPBZWashington56 min
Jul 5, 5:32 PM EDTSevere Thunderstorm WarningPBZGreene, Washington58 min
Jul 5, 6:09 PM EDTSevere Thunderstorm WarningPBZGreene, Washington51 min

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.